Blizzard, Barber
- When
- February 25, 1:00 AM CST to February 26, 3:00 AM CST
- Where
- Barber forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Only 5 days after a big winter storm hit Southwest Kansas with up to 21 inches of snow, another very strong winter storm tracked across parts of our forecast area. This time, the upper level storm track was slightly more south, and the southeast part of the area received the brunt of the snow, as well as significant blizzard conditions.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Only 5 days after a big winter storm hit Southwest Kansas with up to 21 inches of snow, another very strong winter storm tracked across parts of our forecast area. This time, the upper level storm track was slightly more south, and the southeast part of the area received the brunt of the snow, as well as significant blizzard conditions. Snow started falling as early as 3 am CST in Comanche, Clark, Barber, Meade and Stafford Counties. Northerly winds increased significantly by 8 am CST, and a full blown blizzard was under way. Blizzard conditions were experienced southeast of line from near Larned in Pawnee County to near Dodge City in Ford County, to extreme southeastern Stevens County. Many reports of zero visibility were received, as well as many reports of closed roads due to poor visibilities and/or snow packed roads. New snowfall amounts from this event include a narrow band of 12 inches along the Oklahoma border from Kiowa in southeast Barber County to near Englewood in southern Clark County. From 8 to 12 inches of snow fell southeast of a line from Pratt in Pratt County to Greensburg in Kiowa County, to near Meade in Meade County, to Liberal in southern Seward County. Lesser snowfall from 1 to 6 inches fell southeast of a line from Schoenchen in southern Ellis County to northwestern Hodgeman County, to around Sublette in Haskell County, to near Rolla in eastern Morton County. A trace to up to a half inch of light snow fell northwest of the above defined areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 25, 12:19 AM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1219 AM CST MON FEB 25 2013 ...UPDATED AVIATION DISCUSSION... .SYNOPSIS... ISSUED AT 344 PM CST SUN FEB 24 2013 THE 12 UTC OBJECTIVE ANALYSIS SHOWED THE 500-300 MB LOW CENTERED ACROSS THE COLORADO PLATEAU, ATOP A LARGE BROADER AREA OF 700 MB CYCLONIC HEIGHT FIELD. CYCLOGENESIS WAS ALSO APPARENT ACROSS THE CENTRAL AND SOUTHERN HIGH PLAINS WHERE THE 850 MB FIELD SHOWED DEVELOPING LOW PRESSURE ACROSS EXTREME SOUTHWEST KANSAS INTO THE NORTHWEST TX PANHANDLE. THE LOW LEVEL AREA OF CYCLOGENESIS ALSO REPRESENTED AN AREA OF INCREASING BAROCLINICITY NEAR THE SURFACE, ANS LOW LEVEL STRATUS BEHIND THE FREEZING LINE WAS BEING ADVECTED SOUTHEAST FOR THE HIGH PLAINS TOWARD THE LOWER PLAINS BEHIND A COLD FRONT. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 344 PM CST SUN FEB 24 2013 IN THE IMMEDIATE NEAR TERM, THE FOCUS WILL BE ON THE ONSET OF ANY PRECIPITATION, WHETHER IT BE IN THE FORM OF FREEZING DRIZZLE OR LIGHT SNOW. MODELS SOUNDINGS IN THE PAST SEVERAL RUNS WERE SLIGHTLY SUGGESTIVE OF A CHANCE FOR DRIZZLE/FZDZ BASED ON DEPTH OF SATURATED LAYER AND IMMEDIATE DRY AIR ENTRAINMENT ALOFT AND LOW PROBABILITY OF ICE INTRODUCTION. HOWEVER AS OF EARLY AFTERNOON, THE COLD FRONT HAS PUSHES INTO THE HIGHWAY 83 CORRIDOR AND THE SOUTHEAST WINDS AHEAD OF THE FRONT ARE SHOWING VERY LARGE DEW POINT DEPRESSIONS. IF ANY FREEZING DRIZZLE OCCURS, IT WILL HAVE A VERY SHORT DURATION (AND QUITE INSIGNIFICANT IMPACTS) BEFORE THE SATURATED LOW END OF THE DENDRITIC GROWTH RANGE BECOMES FIRMLY ESTABLISHED IN THE COL REGION BEHIND THE SURFACE BOUNDARY. WIDESPREAD RADAR REFLECTIVITY WAS EXPANDING ACROSS NORTHEAST NEW MEXICO AND THE NORTH TEXAS PANHANDLE. THIS IS AT THE VERY LEADING EDGE OF THE SYNOPTIC SCALE LIFT AND SHOULD SPREAD NORTH ACROSS SW KS BY MID EVENING. BASED ON A GENERAL CONSENSUS OF THE MODEL SNOWFALL, STORM TOTAL SNOWFALL AMOUNTS WERE ADJUSTED SIGNIFICANTLY; GENERALLY AMOUNTS WERE RAISED ACROSS MOST OF THE AREA. MOST SIGNIFICANTLY WERE AMOUNTS ACROSS THE EXTREME SOUTHWEST SECTIONS FROM ELKHART TO LIBERAL AND GARDEN CITY. THE MESOSCALE NAM MODEL DEVELOPS THE RAPID ONSET OF INTENSE 700 MB LIFT. THIS SHOULD ACCOUNT FOR UNORGANIZED REGIONS OF SNOW IN ADVANCE OF THE TRUE TROUGH OF WARM AIR ALOFT AND FRONTOGENETICALLY BANDED SNOW WHICH APPEARS IN LATER IN THE NIGHT AND INTO MONDAY MORNING. THE VERY LARGE 400 MB PVA ANOMALY(7-9 PVU) WILL MOVE ACROSS THE SOUTHERN TEXAS PANHANDLE AND INTO THE RED RIVER VALLEY BY THE AFTERNOON. THE STRONGEST MID LEVEL OMEGA FIELD WHICH REPRESENTS THE REGION OF AT LEAST LIGHT TO MODERATE PERSISTENT SNOWFALL WILL DRIFT FROM NORTH OF THE ARK RIVER VALLEY INTO NORTH CENTRAL OKLAHOMA DURING THE 12 HOUR PERIOD FROM AROUND 3 AM TO 3 PM MONDAY. THE MOST INTENSE PERIOD FOR SNOWFALL RATES AS WELL AS INTENSE BOUNDARY LAYER WINDS WILL BE IN THE LATE MORNING HOURS TO EARLY AFTERNOON. SIMPLY FROM THE MAGNITUDE OF MESOSCALE LIFT FORM THIS SYSTEM SEVERAL INCHES OF SNOW ARE EXPECTED BY EARLY MORNING MONDAY, WITH BLIZZARD CONDITIONS FROM NEW SNOW AND BLOWING SNOW, EASILY LOFTED ATOP THE OLD CRUSTED SNOW FROM THE LAST EVENT. SEVERAL SMALL FRONTOGENETICALLY FORCED SNOWFALL BANDS SHOULD OCCUR, PRIMARILY ACROSS THE ZONE SOUTHEAST OF A GENERAL LINE FROM HAYS TO DODGE CITY AND ELKHART. SOUTH CENTRAL KANSAS COUNTIES, (PRATT MEDICINE LODGE, COLDWATER, ASHLAND) ARE IN THE AREA MOST LIKELY TO SEE PROLONGED PERIOD OF INTENSE WARM FRONTOGENETIC BANDED SNOW, RESULTING IN VERY LARGE SNOWFALL TOTALS LIKELY WELL IN EXCESS OF A FOOT. THESE EXPECTED SNOWFALL AMOUNTS THAT WILL PRIMARILY FALL MONDAY AFTERNOON, MAY HELP PUSH STORM TOTAL SNOWFALL INTO THE 16-20 INCH RANGE ACROSS SOUTH CENTRAL KANSAS. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 344 PM CST SUN FEB 24 2013 AS THE BLIZZARD EXITS THE REGION LATE MONDAY NIGHT WE WILL SEE A GRADUAL DECREASE IN WIND SPEEDS AS THE LOW PULLS AWAY FROM KANSAS. WINDS ARE EXPECTED TO REMAIN IN THE 10 TO 20 KNOT RANGE MOST OF THE NIGHT SO TEMPERATURES WILL LIKELY DIP DOWN INTO THE TEENS (INSTEAD OF SINGLE DIGITS OR NEAR ZERO WHICH WOULD BE THE CASE IF WINDS WERE NEAR CALM FOR ANY LENGTH OF TIME EARLY TUESDAY MORNING). THE DEEP SNOWPACK WILL INITIALLY PRESENT QUITE THE CHALLENGE IN HIGH TEMPERATURE FORECASTING FOR TUESDAY AND WEDNESDAY...BUT HIGHER LATE FEBRUARY SUN ANGLE WILL WORK AT THE SNOWPACK EACH DAY...AND BY LATE IN THE WEEK WE SHOULD HAVE MINIMAL IMPACTS OF THE SNOWPACK ON DAYTIME TEMPERATURES. SYNOPTICALLY, WE WILL BE TRANSITIONING TO A SUBSTANTIALLY AMPLIFIED PATTERN MARKED BY RIDGING IN THE WEST AND LONGWAVE TROUGHING IN THE EAST. THIS WILL BE A COOLER THAN AVERAGE SETUP ACROSS THE EASTERN HALF OF THE CONUS...BUT OUT ON THE WESTERN PLAINS...IT SHOULD HAVE MINIMAL IMPACT ON TEMPERATURES WITH SOME DOWNSLOPE COMPONENT TO THE FLOW...ON AVERAGE...LATE IN THE WEEK INTO THE WEEKEND. THIS IS ALSO A DRY PATTERN AND NO PRECIPITATION IS EXPECTED THROUGH DAY 7. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1218 AM CST MON FEB 25 2013 SNOW WILL SPREAD NORTHEAST ACROSS SOUTHWEST AND CENTRAL KANSAS THROUGH THE EARLY MORNING HOURS. WINDS WILL CONTINUE TO INCREASE TO AROUND 30 KNOTS FROM THE NORTH THIS MORNING. THE SNOW AND RESULTANT BLOWING SNOW WILL RESULT IN LIFR CIGS AND VSBYS AT GARDEN CITY AND DODGE CITY FROM EARLY THIS MORNING THROUGH ABOUT 18-20Z BEFORE SLOWLY IMPROVING. HAYS WILL MAINLY SEE IFR CONDITIONS WITH THE SNOW AND COULD SEE LIFR CONDITIONS FOR A TIME BETWEEN 12Z-18Z. CONDITIONS SHOULD BE IMPROVING TO MVFR BY 00Z TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 32 17 29 19 / 100 60 0 10 GCK 33 12 29 19 / 100 40 0 10 EHA 33 15 35 23 / 100 30 0 10 LBL 33 13 33 23 / 100 40 0 10 HYS 31 20 29 19 / 100 60 10 10 P28 32 24 31 20 / 100 80 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR KSZ030-031-043>046-061>066-074>081-084>090. && SYNOPSIS...RUSSELL SHORT TERM...RUSSELL LONG TERM...UMSCHEID AVIATION...GERARD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 421 AM CST SUN FEB 24 2013 KSZ030-031-043>046-061>066-074>081-084>090-251100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 421 AM CST SUN FEB 24 2013 /321 AM MST SUN FEB 24 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT WINTER STORM IS EXPECTED TO IMPACT MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS STARTING TONIGHT. BLIZZARD CONDITIONS ARE EXPECTED TO DEVELOP. PLEASE SEE THE BLIZZARD WARNING MESSAGE FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BLIZZARD CONDITIONS ARE EXPECTED TO CONTINUE INTO MONDAY EVENING BEFORE ENDING. FOR TUESDAY THROUGH SATURDAY, THE THREAT FOR HAZARDOUS WEATHER WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS FOR SNOWFALL AND VISIBILITY RESTRICTIONS WILL BE NEEDED STARTING TONIGHT INTO MONDAY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
The national radar mosaic for the moment the first event began.
11 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438341, 438342, 438343, 438344, 438345, 438346, 438347, 438348, 438349, 438350, 438351.